Advertisement

Pediatric Nephrology

, Volume 9, Issue 4, pp 470–473 | Cite as

Azathioprine-induced pulmonary haemorrhage in a child after renal transplantation

  • Luc Refabert
  • Patrick Sinnassamy
  • Bruno Leroy
  • Brigitte Fauroux
  • Jacques de Blic
  • Albert Bensman
Original Article

Abstract

We report a case of azathioprine-induced haemorrhagic alveolitis, in a 14-year-old boy, after renal transplantation. On day 25 the patient developed haemoptysis, fever and hypoxaemia. Chest X-ray showed diffuse reticulo-nodular shadows in both lung fields. Bronchoalveolar lavage samples were haemorrhagic and demonstrated a relative neutrophilia and a mild lymphocytosis, with a normal CD4/CD8 ratio. Azathioprine was discontinued on day 26. The patient required mechanical ventilation for 4 days. A positive leucocyte migration inhibition test and the recurrence of the symptoms after a second short course of azathioprine therapy suggested a cell-mediated mechanism. This patient is, to our knowledge, the first child to suffer from azathioprine-induced pulmonary haemorrhage.

Key words

Azathioprine Pulmonary haemorrhage Renal transplant 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Lockshin MD, Kagen LI (1972) Meningitic reaction after azathioprine. N Engl J Med 286:1321–1322Google Scholar
  2. 2.
    Farthing MJD, Coxon AY, Sheaff PC (1980) Polyneuritis associated with azathioprine therapy. BMJ 280:367Google Scholar
  3. 3.
    Bosh FH, Meinders AE (1985) General malaise, high fever and arthralgias as rare side effects of azathioprine. Ned Tijdschr Geneeskd 129:1593–1595Google Scholar
  4. 4.
    Cunningham T, Barraclough D, Muirden K (1981) Azathioprine-induced shock. BMJ 283:823–824Google Scholar
  5. 5.
    Major GAC, Moore P (1984) Acute hypersensitivity with profound circulatory collapse following exposure to azathioprine. Aust N Z J Med 14:371–372Google Scholar
  6. 6.
    Rosenthal E (1986) Azathioprine shock. Postgrad Med J 62: 677–678Google Scholar
  7. 7.
    Rubin G, Baume P, Vaudenberg (1972) Azathioprine and acute restrictive lung disease. Aust N Z J Med 2:272–274Google Scholar
  8. 8.
    Weissenburger DD (1978) Interstitial pneumonitis associated with azathioprine therapy. Am J Clin Pathol 69:181–185Google Scholar
  9. 9.
    Krowka MJ, Breuer RI, Kehoe TJ (1983) Azathioprine-associated pulmonary dysfunction. Chest 83:696–698Google Scholar
  10. 10.
    Carmichael DJS, Hamilton DV, Evans DB, Stovin PGI, Calne RY (1983) Interstitial pneumonitis secondary to azathioprine in a renal transplant patient. Thorax 38:951–952Google Scholar
  11. 11.
    Bedrossian CWM, Sussman J, Conklin RH, Kahan B (1984) Azathioprine-associated interstitial pneumonitis. Am J Clin Pathol 82:148–154Google Scholar
  12. 12.
    Brown AL, Corris PA, Ashcroft T, Wilkinson R (1992) Azathioprine-induced interstitial pneumonitis in renal transplant recipient. Nephrol Dial Transplant 7:362–364Google Scholar
  13. 13.
    Akoun G, Mayaud C, Touboul JL, Gauthier-Rahman S, El Gharbi N (1986) La pneumopathie d'hypersensibilité à l'azathioprine. Données en faveur d'un mécanisme immunologique. Therapie 41: 73–75Google Scholar
  14. 14.
    Foucher P, Pernichou M, Massin F, Coudert B, Sgro C, Escousse A, Jeannin L, Camus P (1989) Accidents respiratoires medicamenteux. Therapie 44:229–235Google Scholar
  15. 15.
    Gauthier-Rahman S, Morlat JL, Leca G, Bouin M (1982) A rapid photoelectric method for reading cell migration from agarose microdroplets. J Immunol Methods 53:77–89Google Scholar
  16. 16.
    Rahman SG, Akoun GH (1987) A rapid photoelectric method for reading human leucocytes migration. Clin Immunol Newslett 8: 36–38Google Scholar
  17. 17.
    Kahn FW, Jones JM, England DM (1987) Diagnosis of pulmonary haemorrhage in the immunocompromised host. Am Rev Respir Dis 136:155–160Google Scholar
  18. 18.
    Roland J, Valade S, Mayaud C, Antoine M (1989) Les hémorragies intra-alvéolaires chez les immundeprimés. Arch Anat Cytol Pathol 37:153–159Google Scholar
  19. 19.
    Bucknall C, Adamson M, Banham S (1987) Non fatal pulmonary haemorrhage associated with nitrofurantoin. Thorax 42:475–476Google Scholar
  20. 20.
    Grattan MT, Moreno-Cabral CE, Starnes VA, Oyer PE, Stinson EB, Shunmway NE (1989) Cytomegalovirus infection is associated with cardiac allograft rejection and atherosclerosis. JAMA 261:3561–3566Google Scholar
  21. 21.
    Sherman JM, Winnie G, Thomassen MJ, Abdul-karim FW, Boat TF (1984) Time course of hemosiderin production and clearance by human pulmonary macrophages. Chest 86:409–411Google Scholar
  22. 22.
    Kramer MS, Leventhal JM, Hutchinson TA, Feinstein AR (1979) An algorithm for the operational assessment of adverse drug reaction. JAMA 242:623–632Google Scholar
  23. 23.
    Danel C, Israel-Biet D, Costabel U, Rossi GA, Wallaert B (1990) Drug induced pneumonitis. Eur Respir J 3:952–954Google Scholar

Copyright information

© IPNA 1995

Authors and Affiliations

  • Luc Refabert
    • 1
  • Patrick Sinnassamy
    • 1
  • Bruno Leroy
    • 1
  • Brigitte Fauroux
    • 2
  • Jacques de Blic
    • 3
  • Albert Bensman
    • 1
  1. 1.Service de NéphrologieHôpital d'Enfants Armand TrousseauParisFrance
  2. 2.Service de Pneumologie PédiatriqueHôpital d'Enfants Armand TrousseauParisFrance
  3. 3.Service de Pneumologie et d'Allergologie PédiatriquesHôpital Necker-Enfants MaladesParisFrance

Personalised recommendations